Kansas, 2019

Hail and Damaging Winds in Kansas, August 13, 2019

August 13, 2019 · NWS DDC · 27 events in 12 counties and zones

The area was on the southern edge of the westerlies aloft. Afternoon convection was able to develop in a moist and unstable airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

The area was on the southern edge of the westerlies aloft. Afternoon convection was able to develop in a moist and unstable airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 13, 4:51 PM CST, 29 minutes earlier.

Area forecast discussion, Aug 13, 4:51 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
551 PM CDT Tue Aug 13 2019

...Updated Aviation...

.SYNOPSIS...
Issued at 346 PM CDT Tue Aug 13 2019

The southern edge of the westerlies will be situated across the
central plains through Saturday. A thermal boundary, with ample
moisture and upslope flow on the cool side will be located near
I-70. Given the westerly flow across the Rockies, a surface trough
will extend south from the low across the southern high plains.
By Sunday, upper level ridging will amplify again across the
central high plains, with the westerlies lifting north into the
northern plains.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 346 PM CDT Tue Aug 13 2019

Clusters of thunderstorms are already in progress across the high
plains. With the favorable west-northwesterly mid to high level
flow regime, these storms should propagate southeastward across
western and central Kansas tonight. The exact paths of the storm
clusters are in question; but it appears that much of the area
will receive rainfall. The vertical wind shear is weaker across
western Kansas compared to farther north so that the storms will
weaken as they move southeastward. Damaging winds should be the
main threat by the time the storms get this far south; but some
hail is likely too this evening before evolving into a larger
cluster with heavy rainfall.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 346 PM CDT Tue Aug 13 2019

Other clusters of thunderstorms are possible Thursday through
Saturday evenings given that the southern edge of the westerlies
will still be located across the central plains. However,
the flow is progged to be more westerly than northwesterly so that
the best chance of thunderstorms will shift to the north closer
to I-70. The aforementioned upper level ridge should suppress
rainfall from Sunday into early and mid next week, with any
thunderstorms over western Kansas being isolated. In general,
temperatures will continue to be warmer along the Oklahoma state
line and cooler near I-70.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 546 PM CDT Tue Aug 13 2019

An ongoing line of storms moving from northwest Kansas will come
into southwest Kansas between 00Z-06Z. The line of storms will
affect mainly HYS, GCK, and DDC with the main threat of the storms
being wind gusts 50-60 kts and brief heavy rain which will reduce
the surface visibilities. These storms should be quick moving and
after 06Z VFR conditions should prevail through the rest of the
TAF time period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  87  65  95 /  40  20  50  10
GCK  62  85  62  95 /  70  20  50  10
EHA  63  88  63  94 /  70  20  40  10
LBL  63  89  64  94 /  50  20  40  10
HYS  63  83  65  90 /  40  30  60  20
P28  66  88  66  92 /  30  10  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Finch
SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Tatro
Hazardous weather outlook, Aug 13, 3:42 AM CST, 13 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
442 AM CDT Tue Aug 13 2019

KSZ030-031-043>046-061>066-074>081-084>090-140945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
442 AM CDT Tue Aug 13 2019 /342 AM MDT Tue Aug 13 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to severe thunderstorms will be possible across west
central and southwest Kansas late this afternoon into this
evening, then potentially further east into portions of central
Kansas overnight. The main hazards will be 1 to 2 inch size hail
and damaging winds 60 to 70 mph. Isolated tornadoes cannot be
ruled out. Additionally, heavy rainfall may be associated with the
strongest storms increasing the potential for localized flooding,
including ponding on roads and highways. Heavy rainfall may also
rapidly reduce visibility.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Limited risk
* Lightning: Significant risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Thunderstorms will be possible again Wednesday and Thursday, some
potentially severe capable of producing large hail and damaging
winds.

Warmer temperatures are expected to return by the end of the week
with highs reaching up into the 90s. Combined with higher relative
humidity, this may create excessive heat conditions.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk

* Thursday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Limited risk

* Friday
  - Excessive heat: Limited risk

* Saturday
  - Excessive heat: Limited risk

* Sunday
  - Excessive heat: Elevated risk

* Monday
  - Excessive heat: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon through this
evening across much of west central and southwest Kansas.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Aug 13, 5:01 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
601 PM CDT Tue Aug 13 2019

KSZ084-132345-
Morton KS-
601 PM CDT Tue Aug 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MORTON COUNTY UNTIL
645 PM CDT...

At 601 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Elkhart, moving southeast at 20 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Elkhart.

LAT...LON 3720 10204 3699 10182 3699 10204
TIME...MOT...LOC 2301Z 292DEG 18KT 3705 10203

UMSCHEID

The radar

The Goodland radar (KGLD), 150 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

25 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Trego

When
August 13, 5:20 PM CST
Where
Trego County, 5.1 mi NNE of Voda
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.120, -99.990

Winds were estimated to be 70 MPH.

Thunderstorm Wind, Trego

When
August 13, 5:55 PM CST
Where
Trego County, 0.69 mi N of Wakeeney
Measured
74 kt (85 mph) estimated gust
Reported by
Public
Coordinates
39.030, -99.880

A roof was blown off a building.

Thunderstorm Wind, Trego

When
August 13, 5:55 PM CST
Where
Trego County, 0.69 mi S of Wakeeney
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
39.010, -99.880

Thunderstorm Wind, Lane

When
August 13, 6:15 PM CST
Where
Lane County, 9 mi S of Dighton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.350, -100.460

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Ellis

When
August 13, 6:16 PM CST
Where
Ellis County, 0.88 mi NW of Ellis
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.940, -99.560

Winds were estimated to be at least 60 MPH.

Thunderstorm Wind, Ellis

When
August 13, 6:24 PM CST
Where
Ellis County, 0.88 mi NW of Ellis
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
38.940, -99.560

Thunderstorm Wind, Ellis

When
August 13, 6:30 PM CST
Where
Ellis County, 1.48 mi NNE of Hog Back
Measured
56 kt (64 mph) estimated gust
Reported by
Storm Chaser
Coordinates
38.940, -99.490

Three semi trucks were overturned on the interstate.

Thunderstorm Wind, Morton

When
August 13, 6:35 PM CST
Where
Morton County, Elkhart
Measured
61 kt (70 mph) measured gust
Reported by
AWOS
Coordinates
37.000, -101.900

Thunderstorm Wind, Ellis

When
August 13, 6:47 PM CST
Where
Ellis County, 2.34 mi NNW of Hays
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
38.900, -99.340

Thunderstorm Wind, Ellis

When
August 13, 6:48 PM CST
Where
Ellis County, 3.2 mi NNW of Hays
Measured
85 kt (98 mph) estimated gust
Reported by
Public
Coordinates
38.910, -99.350

A roof was blown off a church and the debris landed on vehicles.

Thunderstorm Wind, Hodgeman

When
August 13, 6:50 PM CST
Where
Hodgeman County, 0.88 mi NE of Jetmore
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.090, -99.890

Winds were estimated at 60 MPH.

Thunderstorm Wind, Finney

When
August 13, 6:52 PM CST
Where
Finney County, 0.88 mi SE of (Gck)garden City Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.920, -100.720

Thunderstorm Wind, Ellis

When
August 13, 6:55 PM CST
Where
Ellis County, (Hys)hays Muni Arpt
Measured
67 kt (77 mph) measured gust
Reported by
AWOS
Coordinates
38.850, -99.270

Thunderstorm Wind, Ellis

When
August 13, 6:56 PM CST
Where
Ellis County, Catharine
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.930, -99.220

Winds were estimated to be at least 70 MPH.

Thunderstorm Wind, Pawnee

When
August 13, 7:00 PM CST
Where
Pawnee County, 0.54 mi W of Burdett
Measured
74 kt (85 mph) estimated gust
Reported by
COOP Observer
Coordinates
38.200, -99.530

Several livestock pen panels were moved or blown about 100 feet.

Thunderstorm Wind, Gray

When
August 13, 7:02 PM CST
Where
Gray County, 5.5 mi E of Cimarron Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.820, -100.250

Winds were estimated to be 70 MPH.

Thunderstorm Wind, Ford

When
August 13, 7:07 PM CST
Where
Ford County, 0.55 mi W of Wright
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.780, -99.890

There was tree damage from the high winds.

Thunderstorm Wind, Ford

When
August 13, 7:10 PM CST
Where
Ford County, 1.49 mi NNE of Ft Dodge
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.750, -99.920

A transformer was blown off a power pole but may have been loose since the pole stood. The winds were still estimated to be close to 60 MPH.

Thunderstorm Wind, Ford

When
August 13, 7:11 PM CST
Where
Ford County, (Ddc)dodge City Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
37.770, -99.970

Thunderstorm Wind, Ellis

When
August 13, 7:20 PM CST
Where
Ellis County, 0.69 mi N of Hays
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.880, -99.320

At least 20 semi trucks were blown over on the interstate in the vicinity. One had power lines blown onto it but fortunately there were no injuries.

Thunderstorm Wind, Pawnee

When
August 13, 7:30 PM CST
Where
Pawnee County, 0.69 mi N of Larned
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
38.190, -99.100

There were multiple reports of large tree limbs blown down.

Thunderstorm Wind, Pratt

When
August 13, 7:54 PM CST
Where
Pratt County, 3.01 mi SE of Hopewell
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.770, -98.960

Winds were estimated at 60 MPH.

Hail, Hamilton

When
August 13, 6:58 PM MST
Where
Hamilton County, Syracuse
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.980, -101.750

Hail, Hamilton

When
August 13, 7:03 PM MST
Where
Hamilton County, Syracuse
Measured
1.75 in hail
Reported by
Public
Coordinates
37.980, -101.750

Thunderstorm Wind, Pratt

When
August 13, 8:08 PM CST
Where
Pratt County, 2.07 mi S of Springvale
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.490, -98.950

Winds were estimated at 60 MPH.

Thunderstorm Wind, Pratt

When
August 13, 8:35 PM CST
Where
Pratt County, Pratt Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
37.700, -98.750

Thunderstorm Wind, Stafford

When
August 13, 8:59 PM CST
Where
Stafford County, 10.43 mi ENE of Hudson
Measured
61 kt (70 mph) measured gust
Reported by
COOP Observer
Coordinates
38.170, -98.500

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854071, 854073, 854074, 854075, 854077, 854078, 854079, 854080, 854081, 854083, 854084, 854085, 854086, 854087, 854090, 854091, 854095, 854102, 854104, 854109, 854113, 854115, 854088, 854092, 854116, 854117, 854118.